Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Bismarck, ND

May 10, 2000Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 10, 2000, 4:21 PM MDT for Dunn County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 4:21 PM MDT (22:21 UTC)
Expired
May 10, 2000, 5:15 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dunn County, ND

The radar

The Minot AFB radar (KMBX), 182 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KBIS 102221
SVRBIS
NDC025-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM MDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF KILLDEER...OR ABOUT 46
  MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KILLDEER AT 510 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4764 10303 4749 10317 4729 10277 4746 10262

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 10, 2:25 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED MAY 10 2000

...SIGNIFICANT RAINFALL WITH THUNDERSTORMS FOLLOWED BY COLD
EPISODE...

MAIN FCST PROBLEM IS HOW LOW TO GO FOR TEMPS FRI AND FRI NT AND
WHEN/IF TO MENTION SNOW.

IN THE NEAR TERM...SFC BOUNDARY EXTENDS FROM SRN ALBERTA TO NERN MT
TO S CNTRL ND TO ERN SD. CU FIELD ALL AROUND THE REGION WI LINE OF
TSTMS FROM NERN MT TO S CNTRL SASK...WI SOME SVR. EXPECT CONVECTION
TON THROUGH THU NT WI H7 UPWARD MOTION IN MODELS IN VCNTY OF CURRENT
TSTMS...AND VORT ENERGY LIFTING NWD FROM SD INTO SRN ND. SFC LOW
DEVELOPS IN ERN SD/NE ON THU AND LIFTS NWD INTO ERN ND/WRN MN. NATNL
DISCUSSIONS LIKE POSITION OF NGM/AVN SFC LOW BUT STRENGTH OF THAT OF
ETA FOR THIS EPISODE. THE INTENSITY OF THE LOW WOULD SUPPORT PULLING
DOWN COLD AIR FROM CANADA ON THE BACK SIDE THU NT AND FRI. ALL
MODELS BRING THKNS AND H8 TEMPS COLD ENOUGH FOR SNOW IN WRN ND. WENT
LOWER THAN NGM MOS GUIDANCE FOR FRI AND TRENDED TO FAN TEMPS. THU NT
AND FRI LOOK VERY WINDY AS LOW SPINS UP. GRAD SLACKENS FRI NT AND
CLOUDS MOVING OUT OF CWA TO ALLOW FREEZING TEMPS FRI NT.

RECOVERY FOR THE WEEKEND AND NEXT CHC PCPN IS MON...ON THIS RUN OF
THE MODELS.

.BIS...NONE.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:53 PM MDTSevere Thunderstorm WarningBISDivide62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.